Virginia, 2004

Tornadoes in Virginia, September 17, 2004

September 17, 2004 · NWS LWX · 22 events in 15 counties and zones

22 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$15 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 17, 10:10 AM EST, 4 hours 34 minutes earlier.

Area forecast discussion, Sep 17, 10:10 AM EST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1110 AM EDT FRI SEP 17 2004

.UPDATE...IVAN-RELATED PCPN FALLING AT THE FO...AND BLV THIS WL
INCRS IN CVRG AS DAY WEARS ON. BOTH ETA AND AVN TRACKS WHEN
COMPARED W/ LONG TERM SFC ANLYS SHOW MDLS ARE FINALLY VERIFYING
WELL...WHICH MEANS LOW PRES WL BE MVG OUT OF E TN AND ACROSS SRN VA.
THIS IS STILL A SCENARIO WHICH COULD GNR8 3-5 IN THE MTNS THRU SAT
EVE. FLD WTCH RMNS UNTOUCHED. FLDG ON PTMC APPEARS TO BE A PSBLTY.
RFC GUINC SHOWS MDT-MAJOR FLDG PSBL AT SHEPERDSTOWN...PAW.. AND PT
OF ROCKS ON SUN.

OTHER CONCERN COULD BE SPIN UP TORS IN THE ERN PART OF THE AREA. WE
HV BEEN NOTICING SOME ROTATION ON THE 88D...BUT NOT SIG ENUF TO PUT
OUT ANY WRNGS. VWP REMAINS IMPRESSIVE W/ SE WINDS AT SFC AND NW ABV
14K FT. WELL HV TO KEEP OUR EYES ON THINGS.

ALL PRODUCTS RLSD.

WOODY

&&

.LONG TERM...

SATURDAY THROUGH THURSDAY...

AT 12Z SATURDAY 00Z RUNS OF THE ETA AND GFS PLACE THE CENTER OF THE
TROPICAL DEPRESSION ASSOCIATED WITH THE REMAINS OF IVAN NEAR THE
BORDER BETWEEN CENTRAL VA AND CENTRAL NC. ETA MOVES THE CENTER OF
THE CIRCULATION SOUTHWARD INTO NORTHERN SC BY 00Z SUNDAY...WHILE THE
GFS INDICATED THAT THE CENTER WILL BE ACROSS EASTERN NC AT THAT
TIME. PREFER THE SLOWER PROGRESSION OF THE SYSTEM SUGGESTED BY THE
GFS GIVEN THE LONG WAVE RIDGE AMPLIFYING ACROSS THE CENTRAL AND
EASTERN U.S. DURING THE DAY ON SATURDAY. IMPRESSIVE DEFORMATION ZONE
TO THE NORTH ACROSS CENTRAL PA/CENTRAL NY...BUT ANOTHER DEFORMATION
ZONE CLOSER TO THE CENTER OF CIRCULATION WHICH SHIFTS EASTWARD
ACROSS VA ON SATURDAY. THETA-E RIDGE COINCIDES NICELY WITH
DEFORMATION ZONE...AND BELIEVE LIKELY POPS FOR SHOWERS AND ISOLATED
THUNDERSTORMS LOOKS PLAUSIBLE. STRONG SFC HIGH BUILDING ACROSS
EASTERN CANADA MAY PUSH DRIER AIR INTO THE CWA SATURDAY NIGHT AND
END SHOWER ACTIVITY...ESPECIALLY IF ONE WERE TO FOLLOW THE ETA
SOLUTION...BUT WITH THE WEAK STEERING PATTERN BENEATH THE UPPER
LEVEL RIDGE WILL KEEP CHC POPS IN FOR SATURDAY NIGHT FOR NOW. SUNDAY
LOOKS DRY AT THIS TIME...AS REMNANTS OF IVAN SLIDE OFF THE SC COAST
PER THE GFS AND INTO WESTERN SC PER TPC GUIDANCE. H85 TEMPERATURES
SUNDAY WILL BE IN THE 10 TO 12 C RANGE WITH NORTHERLY FLOW...SO
EXPECT HIGHS TO BE 6 TO 10 F BELOW NORMAL IN THE 60S TO NEAR 70.
LONG WAVE RIDGE CENTERED OVER THE CENTRAL U.S. IS PROGGED TO REMAIN
NEARLY STATIONARY OR SHOW VERY SLOW PROGRESSION TO THE EAST TUESDAY
THROUGH THURSDAY...SO CONTINUE WITH DRY WEATHER AND A MODERATION IN
HIGH TEMPERATURES. WILL HAVE TO KEEP AN EYE ON THE TRACK OF
HURRICANE JEANNE...AS TPC TRACK ISSUED 11 PM EDT
THURSDAY...SEPTEMBER 16...SHOWS JEANNE MAKING LANDFALL NEAR THE
GA/SC BORDER AT 8 PM TUESDAY.

SMITH

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001.

MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007...
MDZ009>011...MDZ013>014...MDZ016>018.

VA...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...
VAZ025>031...VAZ036>042...VAZ050>057.

WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055.

MARINE...NONE.

&&

SHORT TERM/AVIATION...CPW
LONG TERM...SMITH
Hazardous weather outlook, Sep 17, 10:29 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1129 AM EDT FRI SEP 17 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-180800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1129 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE
PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL
ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA
THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL
STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...
THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE
RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE
POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 17, 11:06 AM EST, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1206 PM EDT FRI SEP 17 2004

DCZ001-MDZ009>011-013-014-016>018-VAZ025>031-036>042-050>056-172200-
ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
AUGUSTA VA-CALVERT MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD-NELSON VA-
ORANGE VA-PAGE VA-PRINCE GEORGES MD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA-
ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-
ST. MARYS MD-STAFFORD VA-WARREN VA-
1206 PM EDT FRI SEP 17 2004

...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS
EVENING...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
VIRGINIA...PORTIONS OF CENTRAL MARYLAND...AND THE DISTRICT OF
COLUMBIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER. INTENSE LOW
PRESSURE OVER EASTERN TENNESSEE IS SLIDING SLOWLY TO THE EAST.
BECAUSE THERE IS SO MUCH SPIN IN THE ATMOSPHERE ON THE EAST SIDE OF
THE LOW THIS HAS PUT MUCH OF THE AREA AT RISK FOR POSSIBLE TORNADOES
THIS AFTERNOON AND EVENING.

IF CONDITIONS WARRANT A TORNADO WATCH MAY BE ISSUED LATER TODAY.

ABW
Special weather statement, Sep 17, 12:59 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT FRI SEP 17 2004

VAZ025-036-171915-
AUGUSTA VA-NELSON VA-
159 PM EDT FRI SEP 17 2004

...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH
VALLEY...

AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
NORTHEAST OF ROANOKE...MOVING NORTH AT 40 MPH. THESE STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND ISOLATED TORNADOES
WILL BE POSSIBLE. THESE STORMS WILL MOVE INTO NELSON AND AUGUSTA
COUNTIES AFTER 230 PM. THE COMMUNITIES OF SHERANDO...MONTEBELLO...
SCHUYLER...SHIPMAN AND WINTERGREEN WILL BE AFFECTED BY THESE STORMS
THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT.

MANNING
Special weather statement, Sep 17, 1:20 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
220 PM EDT FRI SEP 17 2004

VAZ039-171845-
MADISON VA-
220 PM EDT FRI SEP 17 2004

...STRONG THUNDERSTORM IN WESTERN MADISON COUNTY...

AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GRAVES MILL...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF 245 PM EDT.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED. A TORNADO WATCH IS IN EFFECT THROUGH 8:00 PM.

MANNING

The radar

The Sterling radar (KLWX), 125 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

22 tornado. Local standard time, as filed.

Tornado, Albemarle

When
September 17, 2:44 PM EST to 2:46 PM EST
Where
Albemarle County, Earlysville
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
BROADCAST MEDIA
Coordinates
38.167, -78.483

Brief touch down of a weak tornado recorded and reported by broadcast media.

Tornado, Fauquier

When
September 17, 3:02 PM EST to 3:15 PM EST
Where
Fauquier County, 1 mi S of Remington
Rating
F3
Path length
9 mi
Path width
200 yd
Injuries
2 direct, 0 indirect
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
38.517, -77.800

A strong tornado touched down in southern Fauquier County, near Remington. A home was pushed off its foundation. A new pickup truck was lifted and hurled 75 yards over trees and power lines. It crashedupside down in a field.

Tornado, Greene

When
September 17, 3:05 PM EST to 3:12 PM EST
Where
Greene County, 1 mi S of Standardsville
Rating
F2
Path length
5 mi
Path width
100 yd
Injuries
3 direct, 0 indirect
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.280, -78.433

A tornadic thunderstorm touched down near Standardsville. A roof was torn off a building just south of U.S. Highway 33. The roof was also torn off a house just north of U.S. Highway 33. The most extensive damage occurred around Highway 621. Four dwellings and a mobile home were destroyed. Approximately 50 other structures were damaged, including a nearby country club and a concrete block building. A trailer filled with cattle gates was also destroyed.

Tornado, Warren

When
September 17, 3:10 PM EST to 3:12 PM EST
Where
Warren County, 2 mi N of Front Royal
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
GOVT OFFICIAL
Coordinates
38.950, -78.183

A weak tornado produced minor damage to some large trees near Front Royal. Debris was thrown across several roads.

Tornado, Madison

When
September 17, 3:12 PM EST to 3:22 PM EST
Where
Madison County, 1 mi W of Hood
Rating
F2
Path length
8 mi
Path width
400 yd
Property damage
$200,000
Reported by
NWS STORM SURVEY
Coordinates
38.350, -78.400

A thunderstorm that moved into Madison County from Greene County produced tornado damage near Hood. A number of homes were damaged. One aluminum garage was destroyed and a rock chimney was topped off. The tornado remained on the ground for several miles and tracked northward into the higher terrain of western Madison County. Several large areas of mature mixed forest were almost completely leveled in the Rapidan Wildlife Management Area and the Shenandoah National Park.

Tornado, Fauquier

When
September 17, 3:12 PM EST to 3:26 PM EST
Where
Fauquier County, 1 mi E of Opal
Rating
F2
Path length
8 mi
Path width
150 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.617, -77.783

An F2 tornado touched down near Opal and tracked north. The tornado produced severe tree damageand some structural damage to several dwellings before dissipating near Warrenton. This is the second tornado of three tornadoes in Fauquier County associated with the remnants of Hurricane Ivan.

Tornado, Fauquier

When
September 17, 3:24 PM EST to 3:52 PM EST
Where
Fauquier County, 2 mi SE of Warrenton
Rating
F2
Path length
13 mi
Path width
200 yd
Property damage
$750,000
Reported by
NWS STORM SURVEY
Coordinates
38.700, -77.750

An F2 tornado produced widespread structural damage to two subdivisions in northern Fauquier County.Some small items were turned into projectiles by this tornado and landed in trees and the sides of homes and some vehicles. There was substantial tree damage. Numerous large, healthy trees wereuprooted and snapped. This is the third tornado of this event in Fauquier.

Tornado, Spotsylvania

When
September 17, 3:29 PM EST to 3:31 PM EST
Where
Spotsylvania County, 1 mi NE of Massaponax
Rating
F0
Path length
2 mi
Path width
75 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.200, -77.483

A weak tornado moved across eastern Spotsylvania County, Virginia on the 19th. Emergency personnel witnessed a tornado in the New Crest Area. Minor damage to trees and a few homes were reported.

Tornado, Fredericksburg (C)

When
September 17, 3:36 PM EST to 3:37 PM EST
Where
Fredericksburg (C) County, Fredericksburg
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
38.300, -77.467

A thunderstorm moved from Spotsylvania County into the eastern portion of the City of Fredericksburg.No property damage was reported, with debris scattered along Dixon Street.

Tornado, Frederick

When
September 17, 3:39 PM EST to 3:44 PM EST
Where
Frederick County, 1 mi NW of Winchester Arpt
Rating
F2
Path length
5 mi
Path width
125 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
39.167, -78.167

An F2 tornado produced a nearly continuous path of damage for 5 miles in eastern Frederick County. It touched down west of Millwood Pike near the Winchester Airport. Three homes suffered roof damage, a detached two car garage was destroyed, a platform deck was blown away, an office trailer was overturned, and numerous trees along the track of the storm were uprooted or topped.

Tornado, Stafford

When
September 17, 3:42 PM EST to 4:10 PM EST
Where
Stafford County, 3 mi N of White Oak
Rating
F1
Path length
6 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
38.333, -77.367

A tornado touched down in central Stafford County near Stones Corner. The storm tracked north northeast and lifted near Stafford. The damage was mostly limited to mature trees and large limbs.The tornado had a 6 mile intermittent track, and the storm continued on into Prince William County Virginia.

Tornado, Spotsylvania

When
September 17, 4:05 PM EST to 4:06 PM EST
Where
Spotsylvania County, Holladay
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.117, -77.867

A brief tornado touchdown was video taped by a fire fighter. No damage or injuries were reported.

Tornado, Orange

When
September 17, 4:15 PM EST to 4:20 PM EST
Where
Orange County, 3 mi SE of Lahore
Rating
F1
Path length
3 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
38.167, -77.933

A tornado touched down in a heavily forested area near the western end of Lake Anna, southeast of Lahore. Several trees were topped or uprooted and the tornado significantly damaged two homes.

Tornado, Loudoun

When
September 17, 4:20 PM EST to 4:50 PM EST
Where
Loudoun County, 3 mi S of Hamilton
Rating
F1
Path length
12 mi
Path width
200 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
39.083, -77.650

A tornado touched down in western Loudoun County. This storm was a continuation of a track of the storm that moved through Fauquier County Virginia. The storm first touched down south of Hamilton and, intermittent damage was noted from Hamilton to Lovettsville. A farm near Hamilton suffered severe damage. The farmhouse, horse barn and outbuildings were severely damaged or demolished. Two thoroughbred horses were cut by flying debris. The tornado produced damage along a 12 mile track. This storm continued to travel north into Maryland and produced damage in extreme southwest Frederick and eastern Washington Counties.

Tornado, Prince William

When
September 17, 4:26 PM EST to 4:35 PM EST
Where
Prince William County, 6 mi W of Dale City to 6 mi S of Manassas Afs
Rating
F2
Path length
4 mi
Path width
250 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.600, -77.417

A tornadic thunderstorm moved through central Prince William County. This is the same storm that produced damage earlier in Stafford County. The initial touchdown in Prince William County was west of Dale City, near Independent Hill and Dumfries Road. The storm snapped or uprooted many large hardwood trees. Some of the trees fell on houses and other structures. The storm lifted and then reformed for the second touchdown in Manassas. Several homes suffered roof and shingle damage. An automobile was moved several feet. Damaged also occurred in Manassas Park and in Yorkshire Village. This tornado continued north into Fairfax County.

Tornado, Orange

When
September 17, 4:28 PM EST to 4:38 PM EST
Where
Orange County, Rhoadesville to Burr Hill
Rating
F2
Path length
7 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS STORM SURVEY
Coordinates
38.270, -77.917

A thunderstorm produced a second tornado in Rhodesville along Route 20 in eastern Orange County. A shed, a horse trailer, and a two silos were destroyed on one farm. A tree was thrown onto a house and a mobile home was demolished. The storm continued its northward and produced sporadic and less significant damage.

Tornado, Culpeper

When
September 17, 4:36 PM EST to 4:38 PM EST
Where
Culpeper County, Mitchells
Rating
F1
Path length
0.5 mi
Path width
75 yd
Property damage
$850,000
Reported by
NWS STORM SURVEY
Coordinates
38.383, -78.033

A tornado touched down in Mitchells along Route 615. The tornado moved over several out buildings and homes. At least 12 homes sustained moderate to severe damage. Numerous trees were uprooted, and a shed was picked up off its foundation by the storm.

Tornado, Frederick

When
September 17, 4:37 PM EST to 4:50 PM EST
Where
Frederick County, 1 mi E of Middletown
Rating
F1
Path length
9 mi
Path width
250 yd
Injuries
2 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
39.033, -78.267

A tornado touched down in western Frederick County, Virginia on the 17th. The path of the storm was 9 miles long. It touched down about one mile east of Middletown and Interstate 81. Roof damage was noted to many barns and outbuildings. A large two story brick garage was nearly destroyed when its roof was blown off from strong F1 tornado winds. In the western end of the Stonebrook Farm Subdivision, an estimated 100 oak and other hardwood trees ranging from 18 to 36 inches in diameter topped or snapped 20 to 50 feet up from the base in roughly a 2 block area. One home was completely destroyed and over 100 others damaged due to falling trees.

Tornado, Culpeper

When
September 17, 4:50 PM EST to 4:51 PM EST
Where
Culpeper County, 2 mi E of Catalpa
Rating
F1
Path length
0.1 mi
Path width
75 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
38.517, -77.933

A tornado touched down north of Culpeper near Catalpa. The tornado blew down branches from severaltrees. It blew in a garage door and the roof was blown off the garage and off part of the house.

Tornado, Fairfax

When
September 17, 4:55 PM EST to 5:05 PM EST
Where
Fairfax County, 3 mi SSW of Centreville
Rating
F2
Path length
7 mi
Path width
150 yd
Injuries
1 direct, 0 indirect
Property damage
$2.5 million
Reported by
NWS STORM SURVEY
Coordinates
38.800, -77.433

A tornadic thunderstorm entered western Fairfax County from Prince William County. The storm had a path of about 7 miles. Beginning on Old Centerville Road, the storm produced scattered tree damage along its path and minor roofing damage to structures in the London Town Area. A line of damage was carved from Lee Highway northward into the Centerville and Chantilly areas.The tornado destroyed one estate and damaged about 50 other dwellings. The storm was also responsible for downed trees and power lines. The tornado lifted as it crossed Route 50.

Tornado, Loudoun

When
September 17, 5:12 PM EST to 5:28 PM EST
Where
Loudoun County, Dulles Intl Arpt
Rating
F2
Path length
8 mi
Path width
150 yd
Property damage
$3.0 million
Reported by
NWS STORM SURVEY
Coordinates
38.950, -77.450

A thunderstorm moved into eastern Loudoun County from Fairfax County near the Dulles International Airport. The storm produced a tornado which touched down at Dulles International Airport and passed within one half mile of the National Weather Service Forecast Office in Sterling. This prompted the staff on duty to seek shelter in the office constructed saferoom. As the storm traveled north from the Dulles International Airport, it produced minor tree damage. More extensive damage occurred north of Waxpool Road at the Beaumede Corporate Park. Seven buildings were damaged. A wall collapsed in one of the buildings. A tractor trailer was overturned. The tornado also pushed two cars into the side of a building. The tornado weakened as it traveled north. The last damage in Loudoun County was reported just north of Route 7.

Tornado, King George

When
September 17, 5:25 PM EST to 5:36 PM EST
Where
King George County, 2 mi SW of Comorn
Rating
F1
Path length
7 mi
Path width
250 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
38.267, -77.250

An F1 tornado crossed central King George County on the 17th. The initial touch down was near the intersection of Route 3 and 607, near Popcastle. Frame homes in the Lake Jefferson Subdivision and nearby Igo Road areas were damaged by topped or felled trees. Windy Hill Farm also reported extensive damage to the barn and two other out buildings. The storm then jogged to the right and crossed Comorn Road, just south of Osso. The storm continued to produce damage as it entered the Potomac River at the end of Route 641. Trees fell on a house at the end of Route 641.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyThe tornado archive for Virginia, 2004Warnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425416, 5425417, 5425473, 5425750, 5425474, 5425753, 5425834, 5425751, 5425752, 5425748, 5425419, 5425835, 5425655, 5425418, 5425420, 5425656, 5425654, 5425749, 5425475, 5425471, 5425472, 5425747.